Texas, 2004Tornadoes and Flash Flooding in Texas, June 17, 2004
June 17, 2004 · NWS AMA · 29 events in 7 counties and zones
Severe thunderstorms moved across the western half of the Texas panhandle producing large hail and damaging winds along with a couple of brief tornadoes. Very heavy rainfall from the thunderstorms resulted in flash flooding over the central Texas panhandle.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms moved across the western half of the Texas panhandle producing large hail and damaging winds along with a couple of brief tornadoes. Very heavy rainfall from the thunderstorms resulted in flash flooding over the central Texas panhandle. No injuries were reported from the tornadoes and the large hail...however the high winds did cause some damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 2:37 PM CST, 36 minutes earlier.
Area forecast discussion, Jun 17, 2:37 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT THU JUN 17 2004
.DISCUSSION...
OUTFLOW BOUNDARY SHOWS UP NICELY ON THE KAMA 88-D RADAR THIS
AFTERNOON ACROSS THE SOUTHWEST TEXAS PANHANDLE. COLD FRONT STRETCHES
FROM SOUTHWEST KANSAS BACK INTO SOUTHEAST COLORADO. TEMPERATURES
AND SURFACE WINDS WERE SLOWLY RECOVERING FROM LAST NIGHT/S
CONVECTION. 18Z SOUNDING FROM KAMA SHOWS THAT MOISTURE HAS DEEPENED
OVER YESTERDAY. WIND SHEAR IS ALSO A LITTLE BIT BETTER ORGANIZED
COMPARED TO YESTERDAY. SO FACTORS ARE COMING TOGETHER FOR ANOTHER
SEVERE WEATHER EPISODE ACROSS THE AREA. LOW LEVEL JET SHOULD ALSO
ENHANCE THE SHEAR AS THE MCS DEVELOPS AND MOVES THROUGH SOUTHWEST
KANSAS/PANHANDLES LATER THIS EVENING.
FLOW ALOFT BECOMES MORE ZONAL AND SOMEWHAT NORTHWEST THROUGH THIS
WEEKEND. CLUSTERS OF THUNDERSTORMS SHOULD KEEP ROLLING OFF OF THE
MOUNTAINS AND THROUGH THE REGION DURING THE LATE AFTERNOON/S AND
EVENING/S.
FLOW ALOFT WEAKENS EARLY NEXT WEEK...BUT STILL REMAINS ZONAL...SO
SEE NO REASON WHY THE THUNDERSTORM TRAIN WOULD END. BY MID WEEK
NEXT WEEK...MODELS HINT THAT A RIDGE MAY START TO BUILD OVER THE
PLAINS AGAIN...SO WILL NOT ADD POPS FOR THIS TIME FRAME.
COLD FRONT/OUTFLOW POSITIONS WILL BE A FORECAST CHALLENGE THROUGH
THE WEEKEND. RIGHT NOW FIRST GUESS IS THAT THE COLD FRONT WILL MOVE
THROUGH THE ENTIRE PANHANDLE REGION BY EARLY SATURDAY MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO 65 89 62 82 / 50 30 30 30
BEAVER 62 83 58 76 / 60 40 40 40
BOISE CITY 57 81 56 77 / 70 40 40 40
BORGER 65 91 64 79 / 50 30 30 30
BOYS RANCH 64 86 59 79 / 60 30 30 30
CANYON 65 92 62 84 / 50 30 30 30
CLARENDON 68 93 65 85 / 40 30 30 30
DALHART 60 82 58 78 / 70 30 30 30
GUYMON 61 81 57 79 / 70 40 40 40
HEREFORD 63 95 62 85 / 50 30 30 30
LIPSCOMB 62 87 61 78 / 60 30 30 30
PAMPA 66 91 64 80 / 40 30 30 30
SHAMROCK 69 94 65 83 / 30 30 30 30
WELLINGTON 70 95 67 87 / 30 30 30 30
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
17/15
Hazardous weather outlook, Jun 17, 11:32 AM CST, 3 hours 41 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT THU JUN 17 2004
OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1232 PM CDT THU JUN 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
THREAT FROM SEVERE WEATHER WILL COME FROM LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION...
CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...
THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE BOTH FRIDAY
AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY THROUGH SATURDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.
JORDAN
Event by event
19 hail, 5 flash flood, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.
Hail, Hutchinson
- When
- June 17, 3:13 PM CST
- Where
- Hutchinson County, Fritch
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.633, -101.600
Hail, Moore
- When
- June 17, 4:18 PM CST
- Where
- Moore County, 8 mi E of Dumas
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.850, -101.817
Hail, Moore
- When
- June 17, 4:20 PM CST
- Where
- Moore County, 8 mi E of Dumas
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.850, -101.817
Hail, Armstrong
- When
- June 17, 4:22 PM CST
- Where
- Armstrong County, 14 mi SW of Claude
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.967, -101.550
Hail, Armstrong
- When
- June 17, 4:30 PM CST
- Where
- Armstrong County, Claude
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.117, -101.367
Hail, Armstrong
- When
- June 17, 4:42 PM CST
- Where
- Armstrong County, Claude
- Measured
- 0.88 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.117, -101.367
Hail, Hutchinson
- When
- June 17, 4:45 PM CST
- Where
- Hutchinson County, 3 mi S of Stinnett
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.767, -101.450
Hail, Armstrong
- When
- June 17, 4:47 PM CST
- Where
- Armstrong County, Claude
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.117, -101.367
Hail, Sherman
- When
- June 17, 4:56 PM CST
- Where
- Sherman County, 5 mi S of Texhoma
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.433, -101.700
Tornado, Hutchinson
- When
- June 17, 4:57 PM CST to 5:00 PM CST
- Where
- Hutchinson County, 3 mi NW of Borger
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- STORM CHASER
- Coordinates
- 35.700, -101.417
The tornado occurred over open country. The tornado path length and path width were estimated. No damage or injuries occurred from the tornado.
Hail, Hutchinson
- When
- June 17, 5:00 PM CST
- Where
- Hutchinson County, Stinnett
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.817, -101.450
Thunderstorm Wind, Hutchinson
- When
- June 17, 5:04 PM CST
- Where
- Hutchinson County, 3 mi N of Borger
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.717, -101.383
Hail, Hutchinson
- When
- June 17, 5:13 PM CST
- Where
- Hutchinson County, Stinnett
- Measured
- 1.25 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.817, -101.450
Thunderstorm Wind, Hutchinson
- When
- June 17, 5:13 PM CST
- Where
- Hutchinson County, Stinnett
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $35,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.817, -101.450
Power lines and power poles blown down. Also...high winds caused damage to roofs.
Hail, Hutchinson
- When
- June 17, 5:14 PM CST
- Where
- Hutchinson County, 3 mi NW of Borger
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.700, -101.417
Hail, Hutchinson
- When
- June 17, 5:23 PM CST
- Where
- Hutchinson County, Stinnett
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.817, -101.450
Flash Flood, Hutchinson
- When
- June 17, 5:26 PM CST to 6:30 PM CST
- Where
- Hutchinson County, Stinnett
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Flooding of streets and roads reported in Stinnett.
Hail, Oldham
- When
- June 17, 5:33 PM CST to 5:43 PM CST
- Where
- Oldham County, 3 mi S of Adrian
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.217, -102.683
Hail, Hartley
- When
- June 17, 5:35 PM CST
- Where
- Hartley County, 10 mi NW of Romero
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.817, -103.067
Tornado, Hutchinson
- When
- June 17, 5:45 PM CST to 5:49 PM CST
- Where
- Hutchinson County, 4 mi ENE of Borger
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.683, -101.317
The tornado touched down over open country and the path width and path length were estimated. No damage or injuries were reported from this tornado.
Thunderstorm Wind, Hutchinson
- When
- June 17, 5:50 PM CST
- Where
- Hutchinson County, Borger
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.667, -101.383
Roofs were damaged by the high winds.
Hail, Oldham
- When
- June 17, 5:52 PM CST
- Where
- Oldham County, 8 mi SW of Adrian
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.183, -102.783
Flash Flood, Hutchinson
- When
- June 17, 5:53 PM CST to 7:00 PM CST
- Where
- Hutchinson County, Stinnett
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
All roads south and west of Stinnett were reported to be underwater.
Hail, Carson
- When
- June 17, 7:16 PM CST
- Where
- Carson County, 9 mi NW of Mc Bride
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.617, -101.583
Hail, Hutchinson
- When
- June 17, 7:17 PM CST
- Where
- Hutchinson County, Fritch
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.633, -101.600
Hail, Hutchinson
- When
- June 17, 7:18 PM CST
- Where
- Hutchinson County, 1 mi N of Fritch
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.650, -101.600
Flash Flood, Hutchinson
- When
- June 17, 7:29 PM CST to 8:30 PM CST
- Where
- Hutchinson County, Fritch
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Texas Highway 136 reported flooded on the south side of Fritch.
Flash Flood, Hutchinson
- When
- June 17, 7:42 PM CST to 8:45 PM CST
- Where
- Hutchinson County, Borger
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Water was reported up to the bottom of car doors.
Flash Flood, Hutchinson
- When
- June 17, 7:45 PM CST to 8:45 PM CST
- Where
- Hutchinson County, Stinnett
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
Several streets in Stinnett were reported underwater.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, June 17, 20041 death · 2 events
- Flash Flooding and Hail in Texas, June 17, 2004$3.9 million · 1.75 in hail · 24 events
- Tornado and Flash Flooding in Maryland, June 17, 2004$793,000 · F0 · 18 events
- Hail and Damaging Winds in Kansas, June 17 to 18, 2004$600,000 · 1.75 in hail · 4 events
- Lightning Strike in Delaware, June 17, 2004$500,000 · 1 event
- Flash Flood in Tennessee, June 17, 2004$300,000 · 1 event
- Hail and Damaging Winds in Oklahoma, June 17, 2004$90,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Ohio, June 17, 2004$69,000 · 50 kt wind · 10 events
- Tornado in Pennsylvania, June 17, 2004$100,000 · F0 · 1 event
- Damaging Winds in Ohio, June 17, 2004$50,000 · 65 kt wind · 5 events
- Lightning Strike in Colorado, June 17, 2004$60,000 · 1 event
- Lightning Strike in New Hampshire, June 17, 2004$40,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409938, 5409939, 5409940, 5409941, 5410007, 5409942, 5409943, 5409944, 5409945, 5409946, 5409947, 5409948, 5409949, 5409950, 5409951, 5409952, 5409953, 5409954, 5410008, 5409955, 5409956, 5409957, 5409958, 5409959, 5409960, 5409961, 5410004, 5410005, 5410006.